New Jersey, 2015

Hail and Damaging Wind in New Jersey, May 31, 2015

May 31, 2015 · NWS PHI · 2 events in 2 counties and zones

A backdoor cold front helped trigger showers and thunderstorms mainly across the northern half of New Jersey during the afternoon and evening of the 31st. The thunderstorms caused isolated wind damage as well as bringing flooding rains and hail to the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A backdoor cold front helped trigger showers and thunderstorms mainly across the northern half of New Jersey during the afternoon and evening of the 31st. The thunderstorms caused isolated wind damage as well as bringing flooding rains and hail to the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 10:14 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 10:14 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT SUN MAY 31 2015

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SETTLE SOUTHWARD ACROSS OUR REGION THROUGH
MONDAY. AS IT DOES SO, A WEAK AREA OF LOW PRESSURE WILL SLIDE
NORTHEASTWARD ALONG THE FRONT. THE FRONT IS EXPECTED TO BE OFFSHORE
BY TUESDAY, THEN HIGH PRESSURE BUILDS SOUTHEASTWARD OVER THE REGION
FROM WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT IS DRAPED ACROSS NORTHERN PENNSYLVANIA AT LATE MORNING
/TEMPERATURES IN THE 40S IN WESTERN NEW YORK/, AND THIS BOUNDARY IS
EXPECTED TO DRIFT SOUTHWARD SOME THROUGH THIS AFTERNOON. TO THE
SOUTH OF THE FRONT, A RATHER WARM AND MOIST AIRMASS IS IN PLACE AND
THE VISIBLE SATELLITE IMAGERY SHOWS THE POTENTIAL FOR A DIFFERENTIAL
HEATING BOUNDARY TO OCCUR. THIS COULD BE WHERE CONVECTION FOCUSES
ESPECIALLY LATER THIS AFTERNOON. SOME INITIAL WEAK CONVECTION
/MAINLY SHOWERS/ ARE AROUND OUR WESTERN AND NORTHWESTERN ZONES.

THE WATER VAPOR IMAGERY SHOWS AN MCV MOVING INTO WESTERN
PENNSYLVANIA ATTM AND THIS FEATURE IS FORECAST TO TRACK
NORTHEASTWARD. THE ASSOCIATED LIFT WILL HELP INITIATE ADDITIONAL
CONVECTION ALONG THE BOUNDARY THIS AFTERNOON. THE QUESTION FOR OUR
AREA IS HOW WIDESPREAD THE CONVECTION BECOMES. SOME OF THE
CONVECTION ALLOWING MODELS AND ALSO THE 12Z NAM INDICATE INCREASED
DEVELOPMENT THIS AFTERNOON FROM NORTHEASTERN PENNSYLVANIA TO
NORTHERN NEW JERSEY ESPECIALLY. THE BEST SHEAR IS NORTH AND WEST OF
OUR AREA WITH SOME INCREASE NOTED AS THE MCV MOVES NORTHEASTWARD.
THEREFORE WHILE SOME STORM ORGANIZATION SHOULD OCCUR, IT MAY BE IN
THE FORM OF SMALL CLUSTERS OR SHORT LINES. THE STORM MOTION COULD BE
SLOW ENOUGH IN COMBINATION WITH SOME CELL TRAINING WITHIN A HIGH PW
ENVIRONMENT TO RESULT IN LOCALLY VERY HEAVY RAIN. AS OF NOW, ANY
FLASH FLOOD THREAT LOOKS TO BE LOCALIZED AND WILL HOLD OFF ON ANY
WATCHES.

AS FOR A SEVERE THUNDERSTORM THREAT, THE BEST BULK SHEAR IS TO OUR
NORTH AND WEST, HOWEVER WITH PLENTY OF INSTABILITY THERE CAN BE
ENOUGH STORM ORGANIZATION TO RESULT IN LOCAL DOWNBURST WINDS IN
COMBINATION WITH VERY HEAVY RAIN. THIS IS MAINLY FOR OUR WESTERN TO
NORTHWESTERN ZONES. FARTHER SOUTH, LESS LIFT SHOULD KEEP ANY
CONVECTION MAINLY ISOLATED IF IT WERE TO INITIATE.

THE HOURLY GRIDS WERE ADJUSTED WITH THE LATEST OBSERVATIONS AND THEN
THE LAMP/LAV GUIDANCE WAS USED TO HELP ASSIST. NO MAJOR CHANGES TO
THE HIGH TEMPERATURES ATTM, AND THE POPS WERE TRIMMED BACK SOME FOR
AWHILE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
SHOWER AND THUNDERSTORM ACTIVITY WILL BE ONGOING THIS EVENING ACROSS
THE AREA AS THE FRONT WILL BE DRAPED ACROSS THE AREA AND THE LEAD
SHORT WAVE/VORTICITY MOVES THROUGH. THERE COULD BE A PERIOD
OVERNIGHT WHEN WE WILL BE IN BETWEEN SHORT WAVES AND SHOWER ACTIVITY
WANES SLIGHTLY. HOWEVER, AN ADDITIONAL SHORT WAVE/VORTICITY IMPULSE
IS FORECAST TO MOVE THROUGH LATER IN THE NIGHT, SO THERE WILL
CONTINUE TO BE A CHANCE FOR SHOWERS/THUNDERSTORMS THROUGH THE NIGHT.
THE GREATEST CHANCES ARE FOR THE NORTHERN TWO-THIRDS OF THE AREA,
WHICH ARE CLOSER TO THE ENHANCED LIFT FROM THE SHORT WAVES. ALTHOUGH
INSTABILITY WANES WITH LOSS OF DAYTIME HEATING, THERE WILL STILL BE
SOME INSTABILITY, SO THUNDERSTORMS REMAIN IN THE FORECAST.

PW VALUES ACTUALLY INCREASE OVERNIGHT TO AROUND 1.75 INCHES, SO
THERE WILL REMAIN THE TREAT FOR HEAVY RAINFALL WITH ANY SHOWERS OR
THUNDERSTORMS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MONDAY INTO MONDAY NIGHT...THIS LOOKS TO BE THE DAY THAT THE
FRONT FINALLY BEGINS TO MAKE SOME PROGRESS INTO OUR REGION. AS WE
HAVE BEEN SEEING FOR THE LAST FEW DAYS, THE MAIN HAZARD THROUGH
THIS TIME LOOKS TO BE HEAVY RAIN, THOUGH THE EXACT LOCATION OF THE
HIGHEST THREAT AND TIMING HAS CHANGED SLIGHTLY FROM YESTERDAYS
MODEL RUNS. THE OVERALL PATTERN LOOKS SOMEWHAT SIMILAR TO A MADDOX
SYNOPTIC EVENT PATTERN FOR HEAVY RAIN WITH A FEW EXCEPTIONS. THE
FACTORS INCREASING THE HEAVY RAIN THREAT INCLUDE A VERY SLOW
MOVING FRONT, PWAT VALUES WELL ABOVE NORMAL (EVEN FOR JUNE), SLOW
MEAN WIND AND STORM MOTIONS. IN ADDITION, WE COULD SEE STORM
INITIATION FOCUSED ALONG THE FRONT. THUS, SOME TRAINING STORMS FOR
LOCATIONS CLOSEST TO THE FRONT. ON THE OTHER HAND, THE MID AND
UPPER LEVEL FLOW IS MORE PERPENDICULAR TO THE FRONT, NOT PARALLEL
AS IS THE CASE WITH THE MADDOX SYNOPTIC EVENTS. IN ADDITION, THE
MEAN CLOUD LAYER RH (GENERALLY 80 TO 85 PERCENT) AND THE DEPTH OF
THE WARM CLOUD LAYER (AROUND 11K FT) IS LESS THAN WHAT WOULD BE
EXPECTED IN MAJOR HEAVY RAIN EVENTS.

AS FAR AS WHERE AND WHEN THE HIGHEST HEAVY RAIN THREAT IS, IT
LOOKS TO HAVE SHIFTED SW AND LATER FROM YESTERDAYS RUNS WHICH
FAVORED THE POCONOS AND NW NJ DURING THE DAY MONDAY. SINCE THE
FRONT COULD MOVE THROUGH THOSE LOCATIONS DURING THE DAY MONDAY,
NOW EXPECT THE HEAVY RAIN THREAT TO BE ALONG AND SE OF THE
DELAWARE VALLEY WHERE THE FRONT MAY NOT ARRIVE UNTIL LATE MONDAY
NIGHT.

IN ADDITION TO THE HEAVY RAIN THREAT, THERE IS SOME POTENTIAL FOR
STRONG STORMS WITH MODEST INSTABILITY, AND CONSIDERABLE LOW LEVEL
DIRECTIONAL SHEAR. HOWEVER, GIVEN ABUNDANT CLOUD COVER, AND WEAK
ON SHORE FLOW IN THE BOUNDARY LAYER, IT IS UNLIKELY THAT THE
MAXIMUM INSTABILITY WILL BE REALIZED UNLESS THERE ARE BREAKS IN
THE CLOUDS (WHICH SEEMS QUITE UNLIKELY). THEREFORE, WILL HOLD OFF
ON ANY MENTION OF GUSTY WINDS AT THIS TIME.

TUESDAY...BY DAY BREAK TUESDAY THE FRONT SHOULD BE THROUGH MOST OF
THE REGION WITH THE EXCEPTION OF DELMARVA AND FAR SOUTHERN NJ. FOR
THESE AREAS, THE HEAVY RAIN THREAT COULD CONTINUE FOR MUCH OF THE
DAY UNTIL THE FRONT FINALLY MOVES SOUTH OF OUR REGION BY LATE
TUESDAY. FOR THE REST OF THE REGION THOUGH, CONTINUED ON SHORE
FLOW MEANS THAT LIGHT RAIN COULD CONTINUE INTO TUESDAY NIGHT, BUT
SHOULD GENERALLY BE TAPERING OFF THROUGH THIS PERIOD.

WEDNESDAY THROUGH SUNDAY...STAYED CLOSE TO THE PREVIOUS FORECAST
TO FOCUS ON THE MONDAY AND TUESDAY PERIOD. ALSO THERE ARE
CONSIDERABLE DIFFERENCES AMONG THE MAJOR MODELS FOR THIS PERIOD.
IN GENERAL THOUGH, EXPECT A HIGH TO BUILD IN OVER THE REGION FOR
THE REMAINDER OF THE WEEK. THE COLD FRONT WHICH WAS DUE TO ARRIVE
ON SATURDAY ACCORDING TO YESTERDAYS MODEL RUNS, MAY NOT EVEN GET
THIS FAR SOUTH BEFORE FRONTOLYSIS TAKES OVER.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REST OF TODAY...OVERALL VFR WITH A CEILING MAINLY INLAND FROM KACY
AND KMIV. SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
BECOME A BIT MORE NUMEROUS NEAR AND NORTH/WEST OF KTTN TO KPHL TO
KILG BY LATE AFTERNOON. KRDG AND KABE SHOULD HAVE THE BEST POTENTIAL
FOR DOWNPOURS ALONG WITH THUNDER. SOUTH-SOUTHWEST WINDS MAINLY 10-15
KNOTS, ALTHOUGH SOME GUSTS TO 20 KNOTS CAN OCCUR.

TONIGHT...A COLD FRONT WILL SETTLE SOUTHWARD BUT PROBABLY STALL.
THIS SHOULD TAKE THE SHOWERS AND THUNDERSTORMS SOUTHWARD DURING THE
EVENING, ALTHOUGH THERE MAY THEN BE A BREAK FOR A TIME OVERNIGHT.
THE TIMING AND OVERALL ORGANIZATION/PLACEMENT CARRIES SOME LOWER
CONFIDENCE. SOUTH-SOUTHWEST WINDS BECOMING SOUTHEAST AT LESS THAN 10
KNOTS.

OUTLOOK...
MONDAY THROUGH TUESDAY...WIDESPREAD MVFR AND LOCALIZED IFR IN
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE PERIOD. IMPROVING TO VFR
LATE TUESDAY. SHIFT TO NORTHWESTERLY WINDS EXPECTED WITH THE COLD
FRONT THROUGH THIS PERIOD. IN ADDITION, LLWS IS POSSIBLE IN THE
IMMEDIATE VICINITY OF THE FRONT FROM MONDAY AFTERNOON THROUGH
MONDAY NIGHT.

WEDNESDAY THROUGH THURSDAY...GENERALLY VFR CONDITIONS

&&

.MARINE...
SOUTHERLY WINDS WILL CONTINUE AHEAD OF THE APPROACHING COLD FRONT
TODAY INTO TONIGHT. ONCE THE FRONT MOVES ACROSS THE NORTHERN WATERS
OVERNIGHT, THE WINDS WILL BACK MORE TO THE SOUTHEAST. WINDS WILL
GENERALLY BE 10-15 KNOTS, WITH GUSTS IN THE LOW 20S. IT IS POSSIBLE
THAT AN OCCASIONAL GUST AROUND 25 KNOTS MAY OCCUR SIMILAR TO
YESTERDAY, BUT WE HAVE HELD OFF ON ANY ADVISORIES. SEAS SHOULD
REMAIN AROUND 3-4 FEET THROUGH THE DAY AS WELL.

OUTLOOK...
MONDAY AND TUESDAY...THOUGH A FEW GUSTS ABOVE 20 KT ARE POSSIBLE,
ESPECIALLY MONDAY AND MONDAY NIGHT...WINDS AND SEAS SHOULD REMAIN
BELOW SCA CRITERIA. HOWEVER, GUSTY WINDS WILL BE POSSIBLE IN THE
VICINITY OF ANY THUNDERSTORMS THROUGH THIS PERIOD. WIND SHIFT
EXPECTED BEHIND A COLD FRONT ON TUESDAY.

WEDNESDAY AND THURSDAY...SEAS NEAR OR AT 5 FT ARE POSSIBLE ON THE
ATLANTIC OCEAN WATERS. HOWEVER, THERE IS CONSIDERABLE UNCERTAINTY
AT THIS TIME.

&&

.RIP CURRENTS...
THE RIP CURRENT RISK FOR THE JERSEY SHORE AND THE DELAWARE BEACHES
IS MODERATE THROUGH THIS EVENING, BASED IN PART ON A CONTINUED
SOUTHERLY FLOW AND LONGER WAVE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/JOHNSON
NEAR TERM...GORSE
SHORT TERM...ROBERTSON
LONG TERM...JOHNSON
AVIATION...GORSE/JOHNSON/ROBERTSON
MARINE...JOHNSON/ROBERTSON
RIP CURRENTS...
Hazardous weather outlook, May 31, 2:58 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EDT SUN MAY 31 2015

NJZ001-007>010-PAZ054-055-060>062-101-103-105-010800-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
358 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL BE POSSIBLE TODAY AND TONIGHT LEADING TO LOCALIZED
FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. IN ADDITION SOME OF
THE THUNDERSTORMS TODAY AND THIS EVENING MAY BE STRONG WITH GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL
CONTINUE TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ070-071-
102-104-106-010800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
358 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE WITH SOME STORMS THIS AFTERNOON AND
TONIGHT. THIS COULD LEAD TO LOCALIZED FLOODING, ESPECIALLY IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR THUNDERSTORMS WITH HEAVY RAIN LEADING TO LOCALIZED
FLOODING CONTINUES TOMORROW AND TOMORROW NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-024>026-010800-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
358 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN IS POSSIBLE WITH SOME STORMS THIS AFTERNOON AND
TONIGHT. THIS COULD LEAD TO LOCALIZED FLOODING, ESPECIALLY IN POOR
DRAINAGE AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY
SHORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR THUNDERSTORMS WITH HEAVY RAIN LEADING TO LOCALIZED
FLOODING CONTINUES TOMORROW AND TOMORROW NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-010800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
358 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 31, 12:12 PM EST to 12:15 PM EST
Where
Warren County, 1.64 mi WSW of Martins Creek Station to 2.13 mi WSW of Martins Creek Station
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.760, -75.179

A severe thunderstorm knocked down several trees along County Route 621/River Road in Harmony Township.

Hail, Middlesex

When
May 31, 5:40 PM EST
Where
Middlesex County, Sayreville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.470, -74.350

A thunderstorm dropped nickel size hail in Sayreville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578615, 578619.